Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 2, NWS Houston/Galveston, TX

February 16, 2008Houston County, Trinity County, Walker County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Feb 16, 2008, 5:46 PM CST for Houston County, Trinity County, Walker County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2008, 5:46 PM CST (23:46 UTC)
Expired
Feb 16, 2008, 6:30 PM CST
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 188 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 2:26 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 162346
TORHGX
TXC225-455-471-170030-
/O.NEW.KHGX.TO.W.0002.080216T2346Z-080217T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
546 PM CST SAT FEB 16 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN WALKER COUNTY IN SOUTHEAST TEXAS
  WESTERN TRINITY COUNTY IN SOUTHEAST TEXAS
  HOUSTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 PM CST

* AT 544 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 14 MILES WEST OF TRINITY...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOVELADY...
  PENNINGTON...
  KENNARD...

IN ADDITION TO THE TORNADO THREAT...QUARTER SIZED HAIL AND WINDS IN 
EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3129 9497 3090 9558 3099 9568 3104 9565
      3104 9563 3106 9563 3147 9533
TIME...MOT...LOC 2346Z 221DEG 44KT 3098 9559

$$
3 follow-up statements
000 
WWUS54 KHGX 170001
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 PM CST SAT FEB 16 2008

TXC471-170010-
/O.CAN.KHGX.TO.W.0002.000000T0000Z-080217T0030Z/
WALKER TX-
600 PM CST SAT FEB 16 2008

...THE TORNADO WARNING FOR NORTHERN WALKER COUNTY HAS BEEN 
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN WALKER COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3147 9533 3133 9505 3132 9505 3129 9497
      3103 9539 3112 9547 3117 9553
TIME...MOT...LOC 0000Z 233DEG 58KT 3114 9536

$$

TXC225-455-170030-
/O.CON.KHGX.TO.W.0002.000000T0000Z-080217T0030Z/
HOUSTON TX-TRINITY TX-
600 PM CST SAT FEB 16 2008

...A TORNADO WARNING CONTINUES FOR WESTERN TRINITY AND HOUSTON 
COUNTIES UNTIL 630 PM CST...

AT 558 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 12 MILES NORTH OF TRINITY...MOVING
NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENNINGTON...
  KENNARD...
  LOVELADY...

IN ADDITION TO THE TORNADO THREAT...QUARTER SIZED HAIL AND WIND 
GUSTS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3147 9533 3133 9505 3132 9505 3129 9497
      3103 9539 3112 9547 3117 9553
TIME...MOT...LOC 0000Z 233DEG 58KT 3114 9536

$$
000 
WWUS54 KHGX 170015
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
614 PM CST SAT FEB 16 2008

TXC225-455-170030-
/O.CON.KHGX.TO.W.0002.000000T0000Z-080217T0030Z/
HOUSTON TX-TRINITY TX-
614 PM CST SAT FEB 16 2008

...A TORNADO WARNING CONTINUES FOR WESTERN TRINITY AND HOUSTON 
COUNTIES UNTIL 630 PM CST...

AT 613 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 12 MILES WEST OF APPLE SPRINGS...
MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EAST CENTRAL HOUSTON COUNTY...
  NORTH CENTRAL TRINITY COUNTY...
  PENNINGTON...
  KENNARD...

IN ADDITION TO THE TORNADO THREAT...QUARTER SIZED HAIL AND WIND 
GUSTS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3140 9520 3140 9519 3133 9505 3132 9505
      3129 9497 3116 9522 3121 9533 3144 9527
TIME...MOT...LOC 0014Z 233DEG 58KT 3127 9515

$$
000 
WWUS54 KHGX 170030
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 PM CST SAT FEB 16 2008

TXC225-455-170040-
/O.EXP.KHGX.TO.W.0002.000000T0000Z-080217T0030Z/
HOUSTON TX-TRINITY TX-
630 PM CST SAT FEB 16 2008

...THE TORNADO WARNING FOR WESTERN TRINITY AND HOUSTON COUNTIES HAS 
BEEN ALLOWED TO EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3140 9520 3140 9519 3133 9505 3132 9505
      3129 9497 3116 9522 3121 9533 3144 9527
TIME...MOT...LOC 0015Z 233DEG 58KT 3128 9513

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Feb 16, 1:48 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 16, 1:48 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
148 PM CST SAT FEB 16 2008

.DISCUSSION...
SIGNIFICANT SEVERE WEATHER EVENT STILL EXPECTED
BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
THE EVENING.

STARTING TO SEE STORMS DEVELOP JUST WEST OF SE TX EARLY THIS
AFT. DO NOT THINK THAT THE CAP WILL HOLD UP MUCH LONGER ACROSS
WESTERN AREAS AS THE UPPER JET MAX AND MID/UPPER LOW APPROACH FROM
THE WEST. THE CF HAS EDGED BACK A LITTLE TO THE WEST AND IS NOW
NEAR CALDWELL AND HEARNE. STILL THINK ACTIVITY WILL BLOSSOM NEAR
THE FRONT SOON AND FORM INTO A LINE LATE THIS AFTERNOON ACROSS THE
WESTERN AREAS. EHIS (ENERGY HELICITY INDICES) ARE EXPECTED TO PEAK
ACROSS SE TX LATE THIS AFT EAST OF THE DEVELOPING LINE OF TSTMS.
THEREFORE...A FEW SUPERCELLS WITH TORNADOES POSSIBLE ARE MOST
LIKELY EAST OF THE LINE ACROSS OUR CWA IN THE 3 PM-8 PM TIME
PERIOD. COULD ALSO SEE SOME TORNADIC ACTIVITY EMBEDDED WITHIN THE
SQUALL LINE. SVR THREAT LOOKS TO END AROUND 10 PM WHEN THE LINE
REACHES THE UPPER TX COAST. STRONG MID-LEVEL WINDS WILL CREATE THE
POSSIBILITY OF DAMAGING WINDS THIS EVENING WHERE BOWING SEGMENTS
DEVELOP WITHIN THE EASTWARD ADVANCING LINE OF TSTMS.

IN THE WAKE OF THE STORM SYSTEM THIS EVENING...FORECAST WAS
ESSENTIALLY UNCHANGED. DRY CONDITIONS...COOL MORNINGS...AND
PLEASANT AFTERNOONS ON TAP FROM SUN-TUE. HAVE CHC POPS ACROSS THE
WED-FRI TIME FRAME AS WEAK DISTURBANCES ALOFT MOVE WEST TO EAST
ACROSS THE AREA IN A ZONAL FLOW PATTERN. ATMOSPHERE WILL
DESTABILIZE BY WED AFT...SO TSTMS A POSSIBILITY MID-LATE WEEK.
33
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      46  69  39  63  40 /  90   0   0   0   0
HOUSTON (IAH)              52  72  41  63  41 / 100   0   0   0   0
GALVESTON (GLS)            58  72  48  62  50 / 100   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM CST THIS EVENING
     THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...33
Hazardous weather outlook, Feb 16, 4:59 AM CST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 AM CST SAT FEB 16 2008

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
171100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
459 AM CST SAT FEB 16 2008

...SIGNIFICANT THREAT FOR SEVERE WEATHER ACROSS ALL OF SOUTHEAST
TEXAS LATE THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A VERY
MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. STRONG SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL SUPPORT THE DEVELOPMENT OF SUPERCELLS AND ISOLATED TORNADOES
DURING THE LATE AFTERNOON THROUGH SATURDAY EVENING. IN ADDITION TO
TORNADOES...FREQUENT LIGHTNING... LARGE HAIL AND DAMAGING WINDS
WILL ALSO BE POSSIBLE.

A SQUALL LINE WILL DEVELOP OVER CENTRAL TEXAS DURING THE AFTERNOON...
AND MOVE EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND
EVENING HOURS. DISCREET SUPERCELLS AHEAD OF THE MAIN SQUALL LINE
COULD PRODUCE TORNADOES LATE THIS AFTERNOON AND EVENING. STORMS
EMBEDDED IN THE SQUALL LINE WILL LIKELY PRODUCE DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...HAIL...FREQUENT LIGHTNING AND BRIEF
HEAVY RAINFALL.

THROUGH TONIGHT...WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE EXPECTED...WITH ISOLATED TOTALS BETWEEN 3 AND 4 INCHES ALSO
POSSIBLE. THE STORMS WILL BE MOVING AT A QUICK PACE SO HEAVY RAIN
WILL PRODUCE ONLY LOCALIZED FLOODING OF LOW LYING AREA AND OTHER
POORLY DRAINED AREAS.

AT THIS TIME...IT APPEARS THAT THE SEVERE WEATHER THREAT WILL
BEGIN BETWEEN 2 AND 5 PM WEST OF A VICTORIA TO MADISONVILLE LINE.
THE HAZARDOUS WEATHER WILL SPREAD EAST AND AFFECT THE HOUSTON
METROPOLITAN AREA BETWEEN 5 AND 8 PM AND AREAS ALONG THE COAST
BETWEEN 8 AND 11 PM. THE THREAT FOR SEVERE WEATHER WITH THIS
EVENT WILL BE GREATER THAN THE AREA HAS SEEN DURING RECENT EVENTS.

RESIDENTS OF SOUTHEAST TEXAS ARE ENCOURAGED TO STAY ABREAST OF THE
RAPIDLY CHANGING WEATHER CONDITIONS ON SATURDAY. IF OUTDOORS...KEEP
AN EYE ON THE SKY. MONITOR NOAA WEATHER RADIO...NEWS MEDIA...
INTERNET...AND OTHER WEATHER INFORMATION SOURCES. BE PREPARED TO
ACT QUICKLY IF SEVERE TORNADOES OR SEVERE THUNDERSTORMS THREATEN
YOUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION ARE LIKELY LATER THIS
AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:46 PM CSTSevere Thunderstorm WarningHGXHouston, Madison44 min
Feb 15, 9:08 PM CSTSevere Thunderstorm WarningHGXBrazos, Grimes, Washington37 min
Feb 15, 9:43 PM CSTSevere Thunderstorm WarningHGXBrazos, Grimes, Washington32 min
Feb 15, 10:14 PM CSTSevere Thunderstorm WarningHGXHarris31 min
Feb 15, 10:28 PM CSTSevere Thunderstorm WarningHGXMontgomery30 min
Feb 15, 11:23 PM CSTSevere Thunderstorm WarningHGXHouston, Madison, Walker14 min
Feb 15, 11:28 PM CSTSevere Thunderstorm WarningHGXLiberty32 min
Feb 16, 5:17 PM CSTTornado WarningHGX43 min
Feb 16, 5:56 PM CSTTornado WarningHGXHouston20 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.